Skip to main content Accessibility help
×
Home
Hostname: page-component-99c86f546-7mfl8 Total loading time: 0.162 Render date: 2021-12-03T01:52:36.294Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": true, "newCiteModal": false, "newCitedByModal": true, "newEcommerce": true, "newUsageEvents": true }

Article contents

Extrapyramidal symptoms as a consequence of organophosphate poisoning: Insights from a clinical case

Published online by Cambridge University Press:  13 August 2021

J. Martins Correia*
Affiliation:
Department Of Psychiatry And Mental Health, Local Health Unit of Guarda, Guarda, Portugal
S. Freitas Ramos
Affiliation:
Department Of Psychiatry And Mental Health, Local Health Unit of Guarda, Guarda, Portugal
M.I. Fonseca Marinho Vaz Soares
Affiliation:
Department Of Psychiatry And Mental Health, Local Health Unit of Guarda, Guarda, Portugal
B. Jesus
Affiliation:
Department Of Psychiatry And Mental Health, Local Health Unit of Guarda, Guarda, Portugal
D. Cruz E Sousa
Affiliation:
Department Of Psychiatry And Mental Health, Local Health Unit of Guarda, Guarda, Portugal
S. Caetano
Affiliation:
Department Of Psychiatry And Mental Health, Local Health Unit of Guarda, Guarda, Portugal
*
*Corresponding author.

Abstract

HTML view is not available for this content. However, as you have access to this content, a full PDF is available via the ‘Save PDF’ action button.
Introduction

The development of an extrapyramidal syndrome (EPS) is assumed to be a potential and important consequence of organophosphate poisoning (OP). Even though its causal relationship is firmly established, the information available in the literature regarding the orientation to be given is scarce, and its approach remains shrouded in a significant degree of uncertainty. Catatonia, as a neuropsychiatric condition, may present a marked overlap with the set of extrapyramidal symptoms developed after OP. Does the overlap between the symptoms seen in catatonia and in EPS make differential diagnosis fundamental or does it have no relevance in relation to the approach to be established?

Objectives

To discuss the therapeutic approach to be implemented in the extrapyramidal symptoms resulting from OP and reflect on the overlap between catatonia and EPS.

Methods

Presentation of a clinical case and review of the literature.

Results

A 50-year-old woman with major depressive disorder developed a condition marked by exuberant extrapyramidal symptoms 3 weeks after OP. Significant stiffness, tremor, dysphagia and facial hypomimia were some of the symptoms observed. Therapy was started with amantadine 100mg daily, with complete resolution of the symptoms after 5 days. Follow-up revealed reversal of extrapyramidal symptoms, in the absence of any neuroimaging changes or any other neuropsychiatric manifestations.

Conclusions

The possible overlap between catatonia and EPS is remarkable. The two conditions, regardless of their differentiation, may benefit from an identical approach using dopaminergic drugs. The use of amantadine, even in low doses, may be an option in the rapid reversal of extrapyramidal symptoms resulting from OP.

Disclosure

No significant relationships.

Type
Abstract
Creative Commons
Creative Common License - CCCreative Common License - BY
This is an Open Access article, distributed under the terms of the Creative Commons Attribution licence (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted re-use, distribution, and reproduction in any medium, provided the original work is properly cited.
Copyright
© The Author(s), 2021. Published by Cambridge University Press on behalf of the European Psychiatric Association
Submit a response

Comments

No Comments have been published for this article.
You have Access
Open access

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

Extrapyramidal symptoms as a consequence of organophosphate poisoning: Insights from a clinical case
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

Extrapyramidal symptoms as a consequence of organophosphate poisoning: Insights from a clinical case
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

Extrapyramidal symptoms as a consequence of organophosphate poisoning: Insights from a clinical case
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *